Hail, St. Lawrence
- When
- July 17, 6:05 PM EST
- Where
- St. Lawrence County, Ogdensburg
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.700, -75.500
A cold front approached the area from Canada, and triggered evening thunderstorms. A few of the storms across northern New York were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front approached the area from Canada, and triggered evening thunderstorms. A few of the storms across northern New York were severe. Large hail was reported in Ogdensburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 17, 1:32 PM EST, 4 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 232 PM EDT THU JUL 17 2003 WELL DEFINED COLD FRONT...FROM SOUTH CENTRAL QUEBEC INTO SOUTHERN LOWER MICHIGAN...WILL BE SAGGING EAST-SOUTHEAST INTO THE FORECAST AREA TONIGHT AND INTO FRIDAY. DYNAMIC SUPPORT TO REMAIN UP ACROSS QUEBEC AND INSTABILITY WILL DIMINISH TONIGHT WITH LOSS OF DAYTIME HEATING. WIND PROFILES ARE ALSO NOT SUPPORTIVE OF ORGANIZED STORMS...SO WILL JUST MENTION A CHANCE OF SHOWERS TONIGHT AND THROUGH THE FIRST PART OF FRIDAY. HAVE ADDED TIMING TO END PRECIPITATION FROM NORTHWEST TO SOUTHEAST ON FRIDAY. COLD AIR ADVECTION TO TAKE PLACE ON FRIDAY AND ALSO INTO SATURDAY WITH THE COLDEST TEMPERATURES AT 850 MB ARRIVING ON SATURDAY. AS A RESULT...EXPECT A SLIGHT COOLING TREND OVER THE NEXT COUPLE OF DAYS WITH HIGH TEMPERATURES ON SATURDAY IN THE UPPER 60S TO THE MID 70S. NOT MUCH IN THE WAY OF MOISTURE...SO PLENTY OF SUNSHINE SHOULD EXIST ON SATURDAY. FORECAST AREA IN WESTERLY FLOW ALOFT BY LATE SUNDAY AND WARM AIR ADVECTION BEGINS TO TAKE PLACE. HIGH TEMPERATURES SHOULD WARM INTO THE 70S ALL AREAS WITH NO PRECIPITATION EXPECTED AS UPPER TROUGH REMAINS WELL WEST OF THE FORECAST AREA. MONDAY APPEARS TO BE THE BIG QUESTION MARK WITH RESPECT TO HOW FAR EAST PRECIPITATION GETS. MRF ENSEMBLES SHOW CONSISTENCY WITH KEEPING MAIN UPPER TROUGH WELL WEST OF THE FORECAST AREA. BACKING FLOW ALOFT WOULD ALSO KEEP ASSOCIATED SURFACE FEATURES TO THE WEST. SO NO FORCING MECHANISMS ARE EXPECTED OVER THE REGION. DESPITE POTENTIAL CONVECTIVE FEEDBACK PROBLEMS WITH THE GFS...FEEL BEST IDEA IS TO KEEP PRECIPITATION OUT OF THE FORECAST FOR MONDAY WITH A CONTINUED WARMING TREND. UPPER TROUGH/COLD FRONT TO PUSH FAR ENOUGH EAST ON TUESDAY TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION. TROUGH AXIS NOT LIKELY TO MOVE EAST OF THE REGION UNTIL FRIDAY...SO THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY AND THURSDAY AS WELL. VERY GOOD COORDINATION/COLLABORATION WITH SURROUNDING OFFICES... THANKS GYX/ALY/BOX/BUF/BGM. EVENSON .BTV...NONE.
NYZ026>031-034-035-087-VTZ001>012-016>019-170915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 317 AM EDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN... CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY...MAINLY ACROSS VERMONT. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375548.